Oregon, 2011High Wind in Oregon, March 15, 2011
March 15, 2011 · NWS PQR · 2 events in 2 counties and zones
A Pacific cold front moved onshore in the early morning hours of Tuesday bringing strong winds to the western Oregon Coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific cold front moved onshore in the early morning hours of Tuesday bringing strong winds to the western Oregon Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 15, 1:53 AM PST, 37 minutes earlier.
Area forecast discussion, Mar 15, 1:53 AM PST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
253 AM PDT TUE MAR 15 2011
.SYNOPSIS...ANOTHER STRONG COLD FRONT WILL BRING ANOTHER ROUND OF
RAIN AND MOUNTAIN SNOW TODAY WITH RELATIVELY STRONG WINDS AT THE
COAST AND BREEZY CONDITIONS ELSEWHERE. A POST-FRONTAL TROUGH WILL
SUPPORT SHOWERS THIS AFTERNOON INTO WED...AND POSSIBLY A FEW
THUNDERSTORMS. SHOWERS WILL TAPER OFF WED NIGHT AND THU BEFORE THE
NEXT LOW REACHES THE COAST LATE IN THE WEEK.
&&
.SHORT TERM...WINDS CONTINUE TO INCREASE ALONG THE COAST THIS MORNING
AS A STRONG FRONTAL SYSTEM APPROACHES. WILL MAINTAIN THE HIGH WIND
WARNING FOR THE NEXT SEVERAL HOURS. COLDER AIR WILL FILTER IN BEHIND
THIS FRONT THIS EVENING LOWERING SNOW LEVELS WELL BELOW PASS LEVEL.
MODELS AND SATELLITE INDICATE THE POTENTIAL FOR A FAIR AMOUNT OF
CONVECTIVE SHOWERS BEHIND THE FRONT THIS EVENING WITH THE POTENTIAL
FOR SIGNIFICANT SNOW ACCUMULATIONS...AS WELL AS AFTERNOON AND
EVENING THUNDERSTORMS.
AN UNSTABLE ATMOSPHERE WILL CONTINUE WED AFTERNOON AND EVENING WITH A
CONTINUED POTENTIAL FOR THUNDERSTORMS. SHOWERS WILL EASE WED NIGHT
AND THU.
.PREVIOUS LONG TERM...A SHORTWAVE SYSTEM AND THE ASSOCIATED CLOSED
OFF LOW APPROACHES THE COAST LATE THU INTO FRI BRINGING ANOTHER ROUND
OF WIND AND RAIN TO THE AREA. DYNAMICS WITH THIS SYSTEM HAVE NOT BEEN
CONSISTENT WITH MODEL RUNS WITH THE TRACK OF THE MAIN LOW IN
QUESTION. SOME AGREEMENT EXISTS ON TAKING THE BULK OF THE ENERGY
WITH THIS SYSTEM SOUTH OF THE AREA AND INTO NORTHERN CALIFORNIA.
THEREFORE SHOULD JUST SEE IN INCREASE IN SHOWER ACTIVITY DURING THE
DAY FRIDAY WITH SHOWERS DECREASING FRI NIGHT INTO THE WEEKEND. MAY
SEE A RELATIVE BREAK IN THE WEATHER FOR THE WEEKEND. BROWN
&&
.AVIATION...NEXT FRONT ARRIVES EARLY THIS MORNING. MVFR CONDITIONS
PERSIST ALONG THE COAST TODAY...BUT SHOULD ONLY IMPACT THE INLAND
SITES THROUGH 12Z. EXPECT THE STRONGEST WINDS ALONG THE COAST...BUT
WILL CONTINUE TO SEE BREEZY S TO SW WINDS ACROSS INTERIOR BEHIND THE
FRONT ESPECIALLY AFTER 17Z. ONCE FRONT PASSES WILL RETURN TO SHOWERY
PATTERN BETWEEN 15Z AND 18Z...WITH VFR AND POCKETS OF MVFR. ISOLATED
TSTM POSSIBLE PARTICULARLY AFTER 17Z.
KPDX AND APPROACHES...OVERALL VFR CONDITIONS PERSIST TODAY...EXCEPT
FOR BRIEF MVFR CONDITIONS THROUGH AROUND 18Z. EXPECT A TRANSITION TO
VFR WITH SHOWERS/MVFR CIGS EARLY THIS AFTERNOON.
&&
.MARINE...SOUTHERLY GALE WINDS CONTINUE THROUGH LATE THIS MORNING.
FRONT PUSHES ONSHORE EARLY TODAY...WITH GRADIENTS BEHIND THE FRONT
STRONG ENOUGH TO MAINTAIN SUB-GALE FORCE S TO SW WINDS THROUGH EARLY
THIS AFTERNOON. HIGH SMALL CRAFT WINDS SHOULD PERSIST THROUGH THE
REMAINDER OF TODAY AND TONIGHT.
NEXT FRONT PUSHES ACROSS THE REGION LATER TONIGHT...BUT IS MOVING
FAST ENOUGH THAT THE FETCH AREA IS NOT VERY LONG. SEAS WILL REMAIN
IN THE MID TO UPPER TEENS TODAY. EXPECT BOTH SEAS AND WINDS TO
GRADUALLY EASE BY TONIGHT.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO NOON PDT
WEDNESDAY FOR CASCADES IN LANE COUNTY-NORTHERN OREGON
CASCADES.
HIGH WIND WARNING UNTIL 8 AM PDT THIS MORNING FOR CENTRAL OREGON
COAST-NORTH OREGON COAST.
WA...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO NOON PDT
WEDNESDAY FOR SOUTH WASHINGTON CASCADES.
PZ...GALE WARNING UNTIL NOON PDT TODAY FOR COASTAL WATERS FROM CAPE
SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 5 AM
PDT WEDNESDAY.
&&Hazardous weather outlook, Mar 14, 4:45 AM PST, 21 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
545 AM PDT MON MAR 14 2011
ORZ001-002-WAZ021-151345-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
545 AM PDT MON MAR 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS WILL CONTINUE THIS MORNING ALONG THE COAST. SEE
PDXNPWPQR FOR FURTHER DETAILS.
A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM THIS EVENING.
PLEASE SEE PDXCFWPQR FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-151345-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
331 AM PDT MON MAR 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING REMAINS IN EFFECT THIS MORNING. SEE PDXMWWPQR FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GALE FORCE WINDS ARE EXPECTED AT TIMES. SEE PDXCWFPQR FOR FURTHER
DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003>010-012-014-WAZ020-022-023-039-040-151345-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
331 AM PDT MON MAR 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
ORZ011-013-WAZ019-151345-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
331 AM PDT MON MAR 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL FALL IN THE CASCADES TODAY AND TONIGHT WITH THE HEAVIEST
ACCUMULATIONS EXPECTED IN THE SOUTH WASHINGTON CASCADES. PLEASE
SEE PDXWSWPQR FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SIGNIFICANT SNOW IS POSSIBLE IN THE CASCADES TUESDAY NIGHT AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Northern Oregon Coast
- When
- March 15, 2:30 AM PST to 4:30 AM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Garibaldi, Oregon with sustained winds of 42 kts and gusts to 50 kts. Strong winds were also reported at Clatsop Spit with sustained winds of 44 kts.
High Wind, Central Oregon Coast
- When
- March 15, 3:45 AM PST to 4:45 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
Strong winds were reported at Yaquina Bridge with sustained winds of 35 kts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 15, 20111 death · 1 event
- Flooding in South Dakota, March 15 to 31, 2011$100,000 · 17 events
- Avalanche in Wyoming, March 15, 20111 injured · 1 event
- Heavy Snow in Idaho, March 15 to 16, 20114 events
- High Wind in Oregon, March 15, 201159 kt wind · 4 events
- Flooding in Minnesota, March 15 to 31, 20112 events
- Hail in Texas, March 15, 20110.88 in hail · 2 events
- Heavy Snow and Strong Wind in Nevada, March 15 to 16, 2011$100 · 2 events
- Flood in Indiana, March 15 to 18, 20111 event
- High Wind in Washington, March 15, 20111 event
- High Wind in Oregon, March 15, 201153 kt wind · 1 event
- High Wind in Oregon, March 15, 201153 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293584, 293585.